Hail, Tripp
- When
- August 14, 1:35 PM CST
- Where
- Tripp County, 4 mi NW of Millboro
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.111, -100.026
Hail to quarter size fell over Tripp County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to quarter size fell over Tripp County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 9:24 AM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 924 AM MDT THU AUG 14 2008 .DISCUSSION...UPPER LEVEL LOW PRESSURE CENTERED OVER FAR NORTHEASTERN MONTANA AND NORTHWESTERN NORTH DAKOTA. THIS LOW CONTINUES ITS SOUTHWARD MOVEMENT THIS MORNING INITIATING SEVERAL BANDS OF RAIN SHOWERS ACROSS MONTANA...NORTH...AND SOUTH DAKOTA. THE LOW IS EXPECTED TO CONTINUE SOUTHWARD THROUGHOUT THE DAY TODAY AND TONIGHT WITH COVERAGE OF SHOWERS INCREASING. POPS AND WEATHER FORECAST LOOKS ON TRACK. DID UPDATE FORECAST TO INCREASE WIND SPEEDS A BIT ACROSS THE AREA AS THE FRONT MOVES THROUGH TODAY AND TO LOWER TEMPS A BIT OUT WEST WHERE COOLER AIR IS SETTLING IN ALREADY. && .PREV DISCUSSION... /ISSUED 300 AM MDT THU AUG 14 2008/ DISCUSSION...MAIN CONCERN IN THE SHORT TERM WILL BE THE TRACK OF AN UPPER LEVEL LOW. WATER VAPOR IMAGERY SHOWS THIS UPPER LOW IN CANADA JUST NORTH OF THE MONTANA/NORTH DAKOTA BORDER AND NOW BEGINNING TO MOVE SOUTH INTO THE CONUS. THERE WAS ANOTHER STRONG SHORTWAVE NOW MOVING EAST THROUGH CENTRAL NEBRASKA WHICH BROUGHT PRECIP TO THE AREA YESTERDAY. MODELS CONTINUE TO BRING THE LOW SOUTH OVER THE NEXT 24 TO 36 HOURS...BUT THE LATEST RUNS ARE NOW SHOWING THE TRACK OF THE LOW A LITTLE FARTHER WEST OVER CENTRAL WYOMING. THIS IS PARTLY BECAUSE MODELS ARE AGREEING THAT THE NEBRASKA SHORTWAVE WILL ALSO CLOSE OFF INTO SECOND UPPER LOW WHICH THUS KEEPS THE ORIGINAL LOW FARTHER WEST. THIS DIFFERENCE IN THE TRACK STILL WONT CHANGE MUCH AS FAR AS THE POP FORECAST ESPECIALLY SINCE THE TIMING REMAINS CONSISTENT...BUT IT WILL REDUCE QPF AMOUNTS FOR THE EASTERN HALF OF THE CWA. SHOWERS THIS MORNING WILL INCREASE IN COVERAGE THROUGH THE DAY FROM NORTH TO SOUTH AS THE LOW APPROACHES. A COLD FRONT WILL ALSO CROSS THE AREA TODAY AND...ALONG WITH EXTENSIVE CLOUD COVER...WILL KEEP TEMPS MUCH COLDER THAN AVERAGE WITH HIGHS BETWEEN 70 TO 80. THE LOW WILL CROSS JUST WEST OF THE AREA LATE THIS AFTERNOON AND TONIGHT WHICH IS WHEN THE HIGHEST POPS CAN BE EXPECTED. PRECIP WILL GRADUALLY DECREASE IN COVERAGE FROM NORTH TO SOUTH THROUGH THE DAY FRIDAY AS THE LOW MOVES INTO SOUTHERN WYOMING/NORTHERN COLORADO. MODELS SHOW THE SECONDARY LOW GETTING ABSORBED INTO THE PRIMARY LOW FRIDAY NIGHT AS IT SHIFTS WEST BACK THROUGH NEBRASKA. THIS WILL KEEP CHANCE POPS ACROSS THE FAR SOUTHERN PORTIONS OF THE CWA THROUGH SATURDAY EVENING AND ENDING OVERNIGHT. EXTENDED...UPPER LEVEL RIDGE WILL BUILD BACK INTO THE NRN PLAINS FOR SUNDAY INTO EARLY NEXT WEEK WITH UPPER LEVEL LOW SITUATED OVER THE CNTRL PLAINS. THE RESULT WILL BE TEMPS WARMING BACK TO NEAR OR SLIGHTLY ABOVE AVERAGE LEVELS. PCPN CHANCES WILL BE VERY LOW. && AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AS UPPER LOW MOVES THROUGH ERN MT TODAY AND INTO ERN WY BY TONIGHT. SOME MVFR CONDITIONS IN HEAVIER PCPN...BUT MOSTLY VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 400 AM MDT THU AUG 14 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 400 AM MDT (500 AM CDT) THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM WILL MOVE THROUGH THE REGION TODAY AND TONIGHT. THIS SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA...INCREASING THROUGH THE DAY INTO THE EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...AS THE UPPER LEVEL SYSTEM DEPARTS FROM THE AREA...SHOWERS AND THUNDERSTORMS WILL GRADUALLY TAPER THROUGH THE DAY. THE BEST CHANCES FOR PRECIPITATION WILL BE ACROSS PARTS OF NORTHEAST WYOMING THROUGH THE SOUTHERN BLACK HILLS AND INTO SOUTH CENTRAL SOUTH DAKOTA. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. ON SATURDAY...A SLOW MOVING UPPER LEVEL SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FROM FAR SOUTHWEST TO SOUTH CENTRAL SOUTH DAKOTA. THE PRECIPITATION WILL FINALLY TAPER OFF SATURDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 AM MDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL E COLOME 43.26N 99.71W
08/13/2008 E1.00 INCH TRIPP SD TRAINED SPOTTER
1015 AM HAIL 5 SE COLOME 43.21N 99.65W
08/13/2008 E0.75 INCH TRIPP SD PUBLIC
&&
MHOLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
955 AM MDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 12 NW EDGEMONT 43.42N 104.00W
08/13/2008 E60.00 MPH FALL RIVER SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
957 AM MDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 11 NW EDGEMONT 43.41N 103.98W
08/13/2008 E60 MPH FALL RIVER SD PUBLIC
60 MPH WINDS WITH DIME SIZE HAIL.
&&
WETENKAMPThe North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123834, 123835.